* Prices may differ from that shown
I suffer with lots of random aches and pains. I suffer with M.E and along with that I get Sciatica and I also suffer with Arthritis and just general random aches and pains in general.
The tube of product comes in an oblong red and silver box and on that we are clearly told what it is and who it is by and that it is 100g in size and that it 'Relieves pain and information in conditions such as backache, rheumatic pains, muscular pains, sprains, strains, lumbago and fibrositis', the ingredients are listed on the box, directions for use are given and contact details for the manufacturer are stated. Inside the box there is a leaflet and on that lots of warnings and further information is given. The tube is designed to look the same as the box and contains the same information on it and its squeezy with a red twist on/off lid to the top of it.
This gel is suitable for people over the age of 14 to use (you do need to test a little out first just to check for allergic reaction of course) and you can use this every 4 hours but no more than 3 times a day.
The gel is clear in colour and of good consistency not being too thick and not at all watery. You only need a small amount and you are meant to rub it gently into the sore area. It has a very slight alcohol scent to it and when applying it, it feels a little sticky however both the scent and feeling of stickiness vanish quickly.
A little of this goes a very long way however I don't find this to help with any of the issues I have used it on.
I have applied this to wrist where I have joint pain, on my back, on my ankle (I suffer with a sore tendon there) and more recently I bashed one side of my body as I fell down my staircase and banged my shoulder and pulled muscles in my arm and by no means did this help me at all.
I don't know if this would help at all with minor issues but all the pain I have described really is very painful indeed at times and usually pain killers don't touch it even!
Yes its simple to apply and doesn't stink or be sticky but really....I notice no difference when I've applied this so its a waste of my time using it.
Not recommended from me for someone with a lot of pain but maybe on minor issues this could be of help and for less than 3.00 a tube it isn't a huge loss if it doesn't work!
Available from all good chemists etc.
This review is also posted on Ciao under this same username.
I feel like some sort of chemist when I write more than one review on a type of pain relief in one session but each kind has a different use and I don't use them often (I promise). I do a lot of running and weights and every so often I get a niggle in my shoulders which aches especially when I am at work and drives me mad. I also go hardcore shopping at Nottingham around christmas time and spend 3 days literally trawling the shops so get a really bad back, so bad that I can barely walk and the tablets just don't hit the pain. So at this point I decided to try the various heat rubs and then I saw Mentholatum Ibuprofen gel which I thought I would give a go as it can be applied directly to the affected area.
I was looking at the various brand names whilst I was in Superdrug and saw this one was the cheapest at £4.99 for 100g which is quite expensive but not as expensive as the Nurofen or other names which have the same ingredients. There is a 50g tube available for £2.99.
The ibuprofen gel comes in a tube which is grey and red, the tube comes inside a matching red and grey recyclable cardboard box. The box and tube say 'ibuprofen gel' in quite big letters and the branding is quite small above this. On both the box and the tube are the ingredients and warnings lists which are very important to take heed of as often people do not see the gel in the same way as the tablets. The box also contains a very detailed instruction leaflet containing ibuprofen gel directions for use, contra-indications, ingredients, warnings and product information which can be very helpful for some.
Ingredients are ibuprofen ph 5%, water, ethanol, propylene glycol and di-isopropanolamine carbomer.
The main warning is to not use this gel alongside any other non steroidal anti-inflammatory (NSAID) products, so do not take ibuprofen tablets while using the gel; this would increase the risk of overdose greatly and is dangerous.
The gel can be used up to three times a day and the instructions suggest not using for a period of more than two weeks without seeing a doctor (there may be more underlying issues requiring medical treatment).
Do not use if under 14 and as always seek medical advice if unsure of anything.
The gel has a red screw top lid which is very easy to open and has a pointy star on the external part of the lid to pierce the foil seal which is present before first use to keep the product hygienically fresh. The gel is clear and is easily squeezed from the tube, it is very easy for too much to come out of the tube at once so be careful of squashing with or without the lid on. The gel is just as easy to apply to the skin rubbing a small amount into the skin yourself or asking someone else to rub it in the harder to reach areas such as the shoulders and back. Be aware that if your skin is especially sensitive you may have a reaction to the gel. When I applied the gel it was quite cold on the skin but did not feel uncomfortable in any other way, the skin did seem to warm and the pain was relieving after about half an hour. I used the gel about every 5 hours and it seemed to be effective in some movement relief.
The gel is to be used sparingly as it sits on the surface of the skin and can be quite sticky, when it dries it goes like dried skin which peels off and looks a little bit odd. I cannot compare the gel to any others as I have only used this brand and find it very effective in increasing my mobility when times get really bad, I do combine it with paracetamol when I get a bad back so I can manage to walk.
I would recommend this for muscular pain.
I have been getting a really sore back, neck and shoulder pain lately and it has been that bad that I really needed to find something that would cure it. I was recommended this Ibuprofen gel by the pharmacist which I haven't used before but it looked like aches like this were what this gel was made to relieve. I thought the idea of it being a gel format seemed strange as I always think of Ibuprofen as tablets but I wanted it gone so I bought it.
It has a very distinct packaging this gel, it comes in a red box similarly designed to the tube and it contains 35g of gel in it. It almost looks like a tube of toothpaste but it is red with grey lines and looks very old fashioned. It states that it relieves pain and inflammation in conditions such as back ache, rheumatic pains, muscular pains, sprains, strains, lumbago and fibrositis. This is all clearly stated on the front so that you know what it does and it has all instructions on the reverse.
This gel comes with a lot of warnings, like most medicines do. It is a gel that should not be used if you are allergic to Ibuprofen or any of the ingredients or painkillers. This should not be used also if you are 6 months pregnant or more and are breast feeding. You should ask your doctor beore using any painkillers if you're pregnant. This should also be stored below 25 degrees Celsius and definitely should not be used after the expiry date.
The gel itself, when you open the tube you need to pierce the foil and it is a clear thick paste like gel. It has a smell almost like Bonjela to me so it is very clinical. To apply the gel, it says you should pour some on your finger, not too much but about a pea sized drop as a little goes a long way. Then rub this into your skin until it is all absorbed, it may feel sticky but that is it taking effective and after about half an hour or so it stops feeling sticky as the skin is absorbing it.
The gel takes overnight to take any effective as to expect instant results would be silly. It has for me minimised the pain that I had by a small amount. It is not a miracle gel but it will help relieve pain temporarily but it will not permanently remove it. However, this does probabl depend on the extent of your pain as mine is really bad. I apply this gel a couple of times a day just to ensure that it will actually work on my pain.
Ibuprofen gel is a good idea for relieving pain for a small amount of time as it numbs the pain but it will not instantly cure you and you do need to be patient with it. Having never used this before atleast I now know about it incase I get any aches ever again but it seems to be slowly helping me, I'll just have to persevere with it and keep rubbing it into my skin. This is a great method to try if you are an adult or oover 14 years old.
I bought my Ibuprofen gel in Poundland and it was £1 which is a bargain really for something like this. It is stocked in a few places, but I am not sure of them all as this was my main one.
The official website for the brand is http://www.mentholatum.co.uk/
I don't know if its just a sign of getting older or whether it's just one of those things that happen during periods of stress but over the past few weeks I have had various aches and pains in my arms and shoulders. I know they're muscular in origin rather than being a symptom of anything more sinister but a recent bout of frozen shoulder on my right hand side had me crawling the walls (not literally I hasten to add, I couldn't raise my right arm at all at one point!) in pain and discomfort and seeking advice from my doctor I was advised to rest and take anti inflammatory pain killers. I've always taken Ibuprofen in tablet form for headaches and general pains in the past but wanting something specifically to apply to my shoulder to help try and alleviate the dull ache and shooting pain that was permanently there I looked at the various topical gels that are available to buy and avoiding the big brand names decided to settle for the subject of this review, Mentholatum's Ibuprofen Gel.
I'm not tight when it comes to spending money but I really get annoyed at the big brand names who sell generic ibuprofen and paracetamol products at vastly inflated prices just because they carry the 'Nurofen' or 'Lemsip' brand names, I've never heard of Mentholatum before but all Ibuprofen products are the same despite what some companies would have you believe and at a little over £6.00 for a large, 100 gram tube of Gel it was a lot cheaper option than some of the other products available so I decided to give it a try.
Contained in a red box the tube of Ibuprofen gel is unremarkable in appearance, the twist top is easily removed and once a pin or sharp ended implement is pushed into the protective seal the gel is easily dispensed onto your hand. It's a clear gel, odourless and has a slightly sticky consistency to it and using my left hand I applied a little of the gel onto my right shoulder making circular movements ensuring that a thin layer of gel covered the affected area. Allowing time for the gel to absorb into my skin the first sensation I felt was that of coldness, it wasn't unpleasant, it didn't make my skin tingle nor did it hurt but the gel does take a little time to get used to but seemed to soak into my skin after a few minutes. I wouldn't recommend over applying this gel as a little does seem to go a long way and whilst there may be a temptation to cake it onto your skin I would imagine that there's only so much it can absorb and there is real chance that a lot could be wasted if over used. After around 15 minutes my shoulder seemed to feel slightly better, the shooting pains I had at the slightest of movement seemed to diminish and although I still couldn't actually lift my arm the gel did provide some relief from the pain it was giving me. By using the gel 3 times a day giving around 4 hours between applications I managed to get through the worst of the discomfort and as my shoulder began to regain its mobility I was able to lift my arm away from my chest and reduce the applications until it was no longer needed.
On the tube itself there are various warnings and instructions for use. The main ones to take notice of are that the gel should *not* be used in conjunction with other NSAID products (non-steroidal anti-inflammatory such as tablet form Ibuprofen) it stands to reason that there is a very high chance of overdosing on Ibuprofen if you use the gel alongside tablets and whilst paracetamol and ibuprofen can be taken together and the compliment one another you really do need to be careful. It is recommended that the gel be used up to 3 times a day but not for a period exceeding 2 weeks and naturally you should consult your doctor if the discomfort persists. Asthmatics or anyone taking aspirin need to either avoid this all together or seek medical advice before using, I do take aspirin daily and my doctor said this was OK for me to use but of course every one is different and you should check if any of the warnings are of concern. Pregnant women and those breast feeding should also be aware that this isn't recommended for you and children under 14 years of age are warned against using it too.
The active ingredients in the Gel are Ibuprofen ph 5% and water, Ethanol, Propylene Glycol and Di-isopropanolamine Carbomer. Recommended for use to relieve pain caused by backache, rheumatic and muscular pains, sprains, strains, lumbago and fibrositis I would certainly recommend this gel to anyone who wants something to apply directly to the source of discomfort. For me it helped dampen my pain, it didn't take it away completely but it made my condition more manageable whilst my shoulder repaired itself. I do think its antinflammatory properties helped me and rather than take ibuprofen in its tablet form I felt as if by applying it directly to my shoulder I was able to pinpoint the exact location of the pain and it certainly did help me get through a good few days of limited mobility and localised discomfort.
My only word of caution with the gel is that it is very easy to over apply so do be careful if you choose to buy it. Fortunately the gel is quite thick in consistency and you do have to squeeze the tube to get any out but build up the layers and be sure to wash your hands after applying. This is the first time I have used an Ibuprofen gel so have nothing to compare it to other than generic ibuprofen tablets but I was impressed enough with the results to keep using it and it's on that basis that I would recommend this product from Mentholatum. There are big brand equivalents that offer the same but cost more and for me it seems like a waste of money just to buy something with familiar name, my tube cost just over £6.00 for 100g but 50g tubes are available for around £3.00 and whilst this might not be as widely available as some of the bigger names you can find it instore in Superdrug and some independant chemists and even online.
Five stars from me, I got the results I wanted when using this Ibuprofen Gel from Mentholatum so have no reason to deduct any stars from my rating. Definitely recommended as an alternative to the other brands, thanks for reading my review.
Please note that this may also appear on ciao under my username.
It must just be the time of year, but we seem to suffering from unexpected aches and pains. For myself, I woke yesterday morning to a stiff and aching shoulder, gained from nothing more than sleeping. Without any hesitation I headed straight for the bathroom cabinet and dusted off the box of Ibuprofen Gel that was lurking at the back. Thankfully the tube was half full, although the product information sheet had long since gone. Perhaps you will bear with me as I explain why this was my remedy of choice...............and yes, it did work!
** Ibuprofen **
Many people already choose Ibuprofen for pain relief in its oral form, but the same active compound is also available in a cream variant for topical application. This is both odourless and grease free unlike the 'horse liniments' I remember from childhood; reminiscent and eye-wateringly like a rugby team's changing room.
Over the counter painkillers in the UK, are formulated from just four active ingredients - aspirin, paracetamol, codeine and ibuprofen. These may be sold separately under their own names, as a branded product (Aspro, Panadol, Nurofen etc), or as combined preparations containing two or more of these ingredients ( for example Veganin contains aspirin, codeine and paracetamol).
However, Ibuprofen is the most recent addition to this list. It was patented by the Boots company in the 1960s and became available without prescription in the UK in the mid-1980s. Hence you now see so many own brands for both the topical and oral forms, and unsurprisingly since the expiry of the patent, so the price has plummeted for such brands. The gel I am reviewing comes in a 50g metallic foil tube (purchased for £1.99 some 12 months ago from Asda), and was manufactured under Product Licence by the Mentholatum Company Limited, East Kilbride, Scotland. This means that the active ingredients are all still to British Pharmaceutical standards, so there is no detriment in choosing these cheaper own branded products over the posher sounding Ibuleve or Ibugel's on the same shelves.
** What Does it Do ? **
Ibuprofen is from the Non Steroidal Anti-Inflammatory family of drugs (NSAIDs for short), and is widely prescribed and available over the counter. There is also much less risk of side effects, particularly gastro-intestinal complications when topical application is used. However the packaging cautions you to wash your hands immediately after use and not to use it if you have ever had a bad reaction (including asthma, running nose, rash etc) when taking aspirin or any other NSAIDs. It should also be avoided if pregnant or breast feeding for the obvious reasons, and not be used on children under 14 years of age.
Inbuprofen works as an analgesic and anti-inflammatory agent by changing the body's response to pain, selling and high temperature. It is said to be effective for backache, muscular pains, rheumatic pains, sprains, strains, lumbago and fibrositis; although I have only ever used it for muscular pains and have found it to be very effective.
** How to Use Ibuprofen Gel **
Squeeze between half and inch to an inch and one half of the colourless gel onto your finger, and rub into the affected area. This can be repeated upto 3 times a day. If symptoms still persist after 2 weeks seek medical advice. Wash your hands immediately after application.
When you apply the gel, it is quickly absorbed and does not leave a sticky or greasy mess, and ther is a gentle warming of the affected area. To date I have never had to apply the gel for more than a couple of days, before the problems are resolved, hence the tube still being in the cupboard one year later. Storage of the gel at below 25 degrees Celsius (room temperature then) is recommended and I note from the tube that the expiry date is not until 2010, so there is plenty of time to get your money's worth from the investment.
Best of all nobody will be able to smell that you have needed to use such an effective pain relief gel.
Thanks for reading
Posted on Dooyoo and Ciao under the same author
Relieves pain and inflammation in conditions such as backache, rheumatic pains, muscular pains, sprains, strains, lumbago and fibrositis.